Missouri, 2003Damaging Wind in Missouri, September 26, 2003
September 26, 2003 · NWS SGF · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 26, 4:29 PM CST, 2 hours 46 minutes earlier.
Area forecast discussion, Sep 26, 4:29 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
529 PM CDT FRI SEP 26 2003
...UPDATED FOR 00Z AVIATION FORECAST...
.DISCUSSION...
MAIN FORECAST CONCERN IS THE EVOLUTION OF THE CONVECTION ALONG A
COLD FRONT NOW OVER NORTHWEST MO.
SYNOPTICALLY...THINGS LOOK PRETTY STRAIGHT FORWARD. A MIDLEVEL
LONGWAVE TROUGH OVER THE UPPER MIDWEST WILL DEEPEN AS A SHORTWAVE
MOVES SOUTHEAST INTO THE LOWER MO RIVER VLY TONIGHT. A SURFACE COLD
FRONT IN ADVANCE OF THE SHORTWAVE WILL QUICKLY MOVE SOUTHEAST
THROUGH THE AREA LATE THIS AFTERNOON AND THIS EVENING. THERE HAS
BEEN A DRAMATIC INCREASE IN LOW LEVEL MOISTURE SINCE
YESTERDAY...WITH DEWPOINTS WELL UP INTO THE 60S ACROSS THE AREA.
MLCAPES RUNNING ABOUT 800 TO 1200 J/KG OVER THE FORECAST AREA. 0-3KM
SHEAR OFF THE 18Z KSGF SOUNDING NOT ALL THAT IMPRESSIVE...ABOUT 100
M2/S2. DEEP LAYER 0-6KM SHEAR ALSO NOTHING TO WRITE HOME ABOUT
EITHER. HOWEVER...SHEAR PROFILES SHOULD BECOME MORE FAVORABLE FOR
SEVERE WEATHER LATE THIS AFTERNOON AS THE MIDLEVEL FLOW INCREASES
WITH THE APPROACH OF THE SHORTWAVE. VIS SATELLITE IMAGERY INDICATES
THAT CONVECTIVE DEVELOPMENT IS INCREASING ALONG THE COLD FRONT OVER
WESTERN MO/EASTERN KS AS THE FRONT MOVES SOUTH INTO INCREASING
INSTABILITY. SEVERE STORMS LOOK LIKE A GOOD BET THROUGH THE EVENING
HOURS...ESPECIALLY OVER THE NORTHEASTERN TWO THIRDS OF THE FORECAST
AREA. SEVERE THUNDERSTORM WATCHES ARE ALREADY OUT FOR MY WESTERN AND
NORTHERN COUNTIES.
BEHIND THE FRONT...COOL AIR WILL STAY IN PLACE THROUGH EARLY NEXT
WEEK. BY 12Z MONDAY...BOTH THE ETA AND GFS MOVE A CANADIAN SURFACE
HIGH INTO SW MO/SE KS WHICH SHOULD BE OPTIMAL FOR RADIATION COOLING.
HAVE UPPER 30S RUNNING FOR LOWS OVER THE OZARKS...WITH READINGS A
BIT WARMER ELSEWHERE. WE MAY SEE SOME PATCHY FROST...BUT AT THIS
POINT I DONT SEE A WIDESPREAD FIRST FROST MONDAY....WITH THE
COLDEST AIR STAYING TO OUR NORTH AND NORTHEAST.
FURTHER ON INTO THE EXTENDED...ANOTHER COLD FRONT IS PROGGED TO MOVE
THROUGH THE AREA TUE. PAST MODEL PERFORMANCE HASNT BEEN TOO GOOD
WITH THE DEGREE OF MOISTURE RETURN IN SOUTHERLY FLOW AHEAD THESE
FRONTS LATELY. BUT FOR NOW...WILL GENERALLY BUY OFF ON THE SCENARIO
THAT WEAK SURFACE RIDGING ALONG THE GULF WILL LIMIT THE AMOUNT OF
MOISTURE RETURN AHEAD OF THIS NEXT FRONT AND WILL LEAVE THE MIDWEEK
PERIOD DRY. HAVE ADDED RAIN CHANCES FOR FRI WITH A POSSIBLE
OVERUNNING RAINFALL EVENT WITH AN APPROACHING SHORTWAVE FROM THE
CENTRAL ROCKIES.
&&
.AVIATION...
LINE OF STRONG TO SEVERE CONVECTION HAS DEVELOPED ALONG STRONG COLD
FRONT. FRONT WAS MOVING OUT OF CENTRAL MISSOURI INTO SOUTHEAST
KANSAS AND SOUTHWEST MISSOURI AT 22Z AND MOVING SOUTHEAST AT ABOUT
40 KTS. CURRENT SPEED WOULD BRING CONVECTION INTO JLN/SGF BY 23-00Z
TIME FRAME. MORE BROKEN LINE OF CONVECTION ON SOUTHWEST PORTION OF
FRONT AND WILL HAVE LESS INTENSE CONVECTION IN JLN TAFS THAN IN SGF
TAFS. LOOKING AT OBS UPSTREAM...WILL DROP VISIBILITIES DOWN INTO
THE 1 TO 2 MILE RANGE WITH THE THUNDERSTORMS AS THEY PUSH THROUGH
AND DROP CEILINGS TO AROUND 2000 FEET. QUICK MOVEMENT OF COLD FRONT
AND LINE OF CONVECTION AND WILL END PRECIPITATION IN TAFS BY 02Z IN
JOPLIN AND 04Z IN SPRINGFIELD. WILL PROBABLY SEE SOME MID LEVEL
CLOUD COVER OVERNIGHT AND SOME STRATOCU DURING THE DAY ON
SATURDAY...BUT SHOULD REMAIN VFR CONDITIONS AFTER CONVECTION ENDS
THIS EVENING.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
PUBLIC(ALBERT)/AVIATION(LINDENBERG)
Hazardous weather outlook, Sep 26, 3:48 PM CST, 3 hours 27 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
448 PM CDT FRI SEP 26 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
...SEVERE THUNDERSTORMS MOVING INTO THE AREA...
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS IN EXCESS OF
60 MPH. ISOLATED STORMS WILL BE CAPABLE OF PRODUCING TORNADOES.
AREAS AFFECTED AND TIMING:
A LINE OF THUNDERSTORMS WILL MOVE SOUTHEAST INTO CENTRAL MISSOURI
AND SOUTHEAST KANSAS BY 5 TO 530 PM. THIS LINE OF STORMS IS THEN
EXPECTED TO MOVE THROUGH THE MISSOURI OZARKS THIS EVENING..EXITING
EASTERN SECTIONS OF THE MISSOURI OZARKS IN SOUTH CENTRAL MISSOURI BY
1 AM.
DISCUSSION:
A LINE OF THUNDERSTORMS HAS DEVELOPED ALONG A COLD FRONT THAT
EXTENDS FROM NORTHEAST MISSOURI INTO EAST CENTRAL KANSAS. SCATTERED
STRONG TO SEVERE STORMS ARE OCCURRING ALONG THE FRONT IN CENTRAL AND
WEST CENTRAL MISSOURI...AND SOUTHEAST KANSAS. THE FRONT IS MOVING
INTO AN AREA THAT HAS BECOME VERY UNSTABLE DUE TO INCREASED LOW
LEVEL MOISTURE AND SURFACE HEATING. VERTICAL WIND SHEAR PROFILES ARE
ALSO BECOMING MORE FAVORABLE FOR SEVERE WEATHER AS AN UPPER LEVEL
DISTURBANCE APPROACHES THE AREA. SEVERE THUNDERSTORMS WILL CONTINUE
TO DEVELOP AND MOVE SOUTHEAST INTO THE REST OF SOUTHEAST KANSAS AND
THE MISSOURI OZARKS THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
UNSEASONABLY COLD WEATHER WILL MOVE INTO THE AREA EARLY NEXT WEEK.
HIGH PRESSURE CENTERED OVER THE AREA MONDAY MORNING WILL BRING A
CLEAR SKY AND LIGHT WINDS...WHICH IS FAVORABLE FOR PATCHY FROST
DEVELOPMENT IN COLDER LOW LYING AREAS. WIDESPREAD FROST IS NOT
ANTICIPATED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD BE READY FOR ACTIVATION NOW THROUGH THIS EVENING.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
DSA
In the hours before
Special weather statement, Sep 26, 5:12 PM CST, 2 hours 3 minutes before
KSZ101-MOZ070-071-079>083-088>098-101>106-270600-
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
612 PM CDT FRI SEP 26 2003
THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 931...IN EFFECT UNTIL 100 AM CDT SATURDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...
IN MISSOURI:
BARRY...CHRISTIAN...DADE...DALLAS...DENT...DOUGLAS...GREENE...
HOWELL...JASPER...LACLEDE...LAWRENCE...MCDONALD...NEWTON...OREGON...
OZARK...PHELPS...POLK...PULASKI...SHANNON...STONE...TANEY...TEXAS...
WEBSTER AND WRIGHT.
IN KANSAS:
CHEROKEE.
SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...FORT LEONARD WOOD...HOUSTON...JOPLIN...LEBANON...
MAMMOTH SPRING...MONETT...MOUNT VERNON...NEOSHO...OZARK...ROLLA...
SPRINGFIELD AND WEST PLAINS.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.
LINDENBERG
Local storm report, Sep 26, 5:38 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
638 PM CDT FRI SEP 26 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM DEVON KS 1 INCH HAIL
09/26/03 BOURBON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0610 PM RICHARDS MO WIND DAMAGE
09/26/03 VERNON TREE DAMAGE. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, Sep 26, 5:41 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
641 PM CDT FRI SEP 26 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM 7 N CLIMAX SPRINGS MO WIND DAMAGE
09/26/03 CAMDEN TREES DOWN. REPORTED BY
EMERGENCY MANAGEMENT.Local storm report, Sep 26, 6:21 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
721 PM CDT FRI SEP 26 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0706 PM 3 SE TUNAS MO WIND DAMAGE
09/26/03 DALLAS TREE LIMBS DOWN. REPORTED
BY HAM RADIO OPERATOR.Local storm report, Sep 26, 6:45 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
745 PM CDT FRI SEP 26 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM 5 E LAMAR MO .75 INCH HAIL
09/26/03 BARTON REPORTED BY EMERGENCY
MANAGEMENT.
0715 PM LIBERAL MO .75 INCH HAIL
09/26/03 BARTON REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Sep 26, 6:50 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
750 PM CDT FRI SEP 26 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0747 PM BRIGHTON MO 60 MPH TSTM GUST
09/26/03 POLK REPORTED BY TRAINED STORM
SPOTTER.Thunderstorm Wind, Lawrence
- When
- September 26, 7:15 PM CST
- Where
- Lawrence County, Miller
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.217, -93.850
Several large tree limbs were downed from severe thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, September 26, 20031 injured · $10 million · F1 · 12 events
- Tornado and Flooding in Ohio, September 26 to 27, 2003$4.3 million · F1 · 7 events
- Tornado and Hail in Indiana, September 26, 2003$380,000 · F1 · 10 events
- Hail and Damaging Winds in Ohio, September 26 to 27, 2003$124,000 · 50 kt wind · 22 events
- Hail in Illinois, September 26, 2003$70,000 · 1.75 in hail · 4 events
- Hail in Iowa, September 26, 2003$50,000 · 1.25 in hail · 1 event
- Marine Thunderstorm Winds in Lake Erie, September 26 to 27, 200312 events
- Damaging Wind in Missouri, September 26, 20031 injured · 55 kt wind · 1 event
- Hail and Damaging Wind in Missouri, September 26, 20031.5 in hail · 6 events
- Hail and Damaging Winds in Kansas, September 26, 20031.5 in hail · 5 events
- Wildfire in Oregon, September 26 to 27, 20034 events
- Hail in Iowa, September 26, 2003$2,000 · 0.88 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338083.